Alabama, 2006

Hail and Damaging Winds in Alabama, May 30, 2006

May 30, 2006 · NWS HUN · 7 events in 3 counties and zones

Very warm, moist and unstable conditions more typical of summer remained in place over the Tennessee Valley. A cluster of strong to severe thunderstorms developed during the late afternoon across north Alabama and spread north into southern middle Tennessee during the early evening.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Very warm, moist and unstable conditions more typical of summer remained in place over the Tennessee Valley. A cluster of strong to severe thunderstorms developed during the late afternoon across north Alabama and spread north into southern middle Tennessee during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 30, 1:15 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 30, 1:15 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT TUE MAY 30 2006

.DISCUSSION...
THE PERSISTENT BLOCKING RIDGE OVER EASTERN NOAM IS FORECAST TO BREAK
DOWN LATER IN THE WEEK UNDER PRESSURE FROM TROUGHING OVER CENTRAL
CANADA. BY THE WEEKEND THE CURRENT EASTERN RIDGE WILL BE REPLACED
WITH A TROUGH. IN THE MEANWHILE...A PLUME OF TROPICAL MOISTURE
TRAPPED WITHIN THE UPPER RIDGE OVERHEAD WILL REMAIN NEARBY TO THE
WEST AND COME PUSHING THROUGH ON THURSDAY AHEAD OF A SURFACE COLD
FRONT AND UPPER LEVEL SHORT WAVE TROUGH.

ANOTHER WARM AND MUGGY EVENING IS IN STORE WITH A FEW THUNDERSTORMS
AROUND AND PATCHY FOG DEVELOPING OVERNIGHT. ON WEDNESDAY...SURFACE
WEDGING FROM THE WESTERN ATLANTIC ACROSS THE GULF COAST REGION WILL
INDUCE AN INVERTED SURFACE TROUGH OF LOW PRESSURE FROM THE SOUTHERN
APPALACHIANS TO AL/MS. FORECAST SOUNDINGS FROM THE NAM INDICATE THAT
PULSE STORMS WITH ISOLATED STRONG TO SEVERE WIND GUSTS WILL BE A
GOOD BET DURING THE AFTERNOON AND EVENING OVER NORTHERN AL AND PARTS
OF SOUTHERN MIDDLE TN ON WEDNESDAY...GIVEN THE FOCUSING EFFECT OF
THE TROUGH ALONG WITH DEEPER LOW-LEVEL MOISTURE AND MORE INSTABILITY
WITH AFTERNOON WINDEX VALUES OF 63 TO 71.

CLOUDS WILL BE ON THE INCREASE LATE WEDNESDAY INTO THURSDAY AS THE
TROPICAL PLUME OF MOISTURE AND COLD FRONT ADVANCE AND THE UPPER
RIDGE DISSIPATES. RAIN CHANCES WILL BE A LITTLE HIGHER ON THURSDAY
BUT THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS LOOKS LOW AT
THIS TIME. FORECAST SOUNDINGS INDICATE MAX CAPE AROUND 2000 AND LI
AROUND -5. THE VERTICAL WIND PROFILE OVER OUR AREA WILL BE WEAK...
WITH AVERAGE LOWER TROPOSPHERIC WINDS BECOMING WEST AT ONLY ABOUT 15
KNOTS LATE IN THE DAY AS THE FRONT GETS CLOSER.

THE FRONT IS FORECAST BY BOTH THE NAM AND GFS TO MOVE SOUTH THROUGH
THE AREA LATE THURSDAY NIGHT WITH GRADUAL CLEARING FRIDAY MORNING.
A SLIGHTLY COOLER AND DRIER AIR MASS UNDER NORTHWEST FLOW ALOFT WILL
RESULT IN HIGHS IN THE 80S THROUGH EARLY NEXT WEEK AND LITTLE CHANCE
OF RAIN.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    69  91  69  87 /  20  30  30  50
SHOALS        69  92  69  88 /  20  30  30  50
CULLMAN       69  92  68  89 /  20  30  30  50
FAYETTEVILLE  69  91  68  85 /  20  30  30  50
FORT PAYNE    66  90  68  87 /  20  30  30  50
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SCHAUB
Hazardous weather outlook, May 30, 12:00 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT TUE MAY 30 2006

ALZ001>010-016-TNZ076-096-097-310230-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING. A FEW OF THESE STORMS MAY BRIEFLY APPROACH SEVERE
LIMITS...WITH DAMAGING WIND GUSTS BEING THE MAIN THREAT. IN
ADDITION...THE SLOW MOVEMENT OF THESE STORMS WILL LEAD TO
SUSTAINED HEAVY DOWNPOURS...WHICH WILL RESULT IN RAPID PONDING OF
WATER ON ROADS...AS WELL AS MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO
ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE POTENTIAL FOR THUNDERSTORMS WILL EXIST THROUGH FRIDAY AS A
COLD FRONT AFFECTS THE AREA. GUSTY WINDS...SMALL HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN WILL CONTINUE TO
BE THE MAIN THREATS FROM THUNDERSTORMS...HOWEVER ISOLATED STRONG
TO SEVERE STORMS WILL BE POSSIBLE.  DRIER AND SLIGHTLY COOLER
CONDITIONS ARE EXPECTED THIS WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

10/14

In the hours before

Special weather statement, May 30, 2:12 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
312 PM CDT TUE MAY 30 2006

ALZ010-302045-
DE KALB-
312 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 345 PM CDT...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF GERALDINE...OR 11 MILES WEST OF
RAINSVILLE...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH...LOCALLY HEAVY RAINFALL...AND FREQUENT
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
 BUCKS POCKET STATE PARK AND VICINITY.

IF YOU ARE NEAR THIS STORM TAKE COVER UNTIL IT PASSES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SCHAUB
Special weather statement, May 30, 2:40 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
340 PM CDT TUE MAY 30 2006

ALZ007-016-302130-
CULLMAN-MORGAN-
340 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT FOR CULLMAN AND MORGAN COUNTIES UNTIL
430 PM CDT...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF FALKVILLE...OR 10 MILES
NORTH OF CULLMAN...MOVING NORTH AT 5 MPH.

WIND GUSTS OF 40 TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BATTLEGROUND.
  LACON.
  EVA.
  COLE SPRINGS.
  FLORETTE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

24
Special weather statement, May 30, 2:42 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
342 PM CDT TUE MAY 30 2006

ALZ010-302115-
DE KALB-
342 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 415 PM CDT...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR GERALDINE...OR 10 MILES
SOUTHWEST OF RAINSVILLE. THE STORMS WERE MOVING VERY LITTLE.

GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING...AND LOCALLY HEAVY
RAINFALL ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GERALDINE.
  LAKEVIEW.
  CHIGGER HILL.
  GUEST.
  FYFFE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS ENDED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS.

SCHAUB
Special weather statement, May 30, 3:04 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
404 PM CDT TUE MAY 30 2006

ALZ002-302130-
COLBERT-
404 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT FOR COLBERT COUNTY UNTIL 430 PM CDT...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEROKEE...OR 12 MILES WEST OF TUSCUMBIA...
MOVING NORTHWEST AT 5 MPH.

WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BARTON.
  CHEROKEE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

24
Special weather statement, May 30, 3:22 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
422 PM CDT TUE MAY 30 2006

ALZ006-302200-
MADISON-
422 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 500 PM CDT...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUNTSVILLE. THIS STORM WAS NEARLY
STATIONARY.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HUNTSVILLE.
  NORMAL.
  MERIDIANVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 30, 3:36 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
436 PM CDT TUE MAY 30 2006

ALZ001-002-302230-
COLBERT-LAUDERDALE-
436 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 530 PM CDT...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEROKEE...OR 12 MILES WEST OF SHEFFIELD.
THIS STORM WAS NEARLY STATIONARY.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
LOCALIZED FLOODING COULD ALSO BE POSSIBLE.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BARTON.
  OAKLAND.
  WRIGHT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Northeast Alabama radar (KHTX), 53 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 2 lightning. Local standard time, as filed.

Hail, Madison

When
May 30, 3:45 PM CST to 4:00 PM CST
Where
Madison County, Huntsville
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.733, -86.617

Several reports of penny, quarter and golf ball sized hail in the city of Huntsville.

Lightning, Madison

When
May 30, 3:45 PM CST to 5:00 PM CST
Where
Madison County, Huntsville
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

At least two homes were struck by lightning igniting fires. Time estimated. At one residence in northwest Huntsville on Gunnison Lane, a law enforcement officer who witnessed the fire rescued the occupant. This home experienced extensive fire damage in the attic. Another structure was ignited by lightning on Hudson Drive in the Moores Mill area.

Thunderstorm Wind, Madison

When
May 30, 3:50 PM CST to 4:00 PM CST
Where
Madison County, Huntsville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -86.617

A roof was partially torn off of a carport in Hampton Cove. Numerous trees and power lines were blown down due to strong winds throughout the city of Huntsville. Up to 3000 residents were without power as a result.

Thunderstorm Wind, Limestone

When
May 30, 3:50 PM CST
Where
Limestone County, Athens
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -86.983

Twenty mobile unit buildings of a business on Elm Street were heavily damaged due to high winds. A few of these were turned over.

Lightning, Limestone

When
May 30, 3:50 PM CST
Where
Limestone County, Athens
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

At the same business location where high winds struck, lightning struck a building damaging the air conditioning system and computers.

Hail, Lawrence

When
May 30, 4:35 PM CST
Where
Lawrence County, 3 mi W of Moulton
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.483, -87.333

Quarter sized hail was reported.

Thunderstorm Wind, Lawrence

When
May 30, 4:40 PM CST
Where
Lawrence County, Hatton
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.567, -87.417

A tree was blown down on County Road 108.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504987, 5505248, 5504988, 5504989, 5504990, 5505249, 5505250.